Log in
Epilepsy Society
654 members117 posts

side effects advice

i have recently been diagnosed with epilepsy, (tonic clonic seizures) and have been on lamotrigine (sp?) since december ‘18, i thought that side effects would have worn off by now but i am still struggling with them. does anyone have any of their experiences to share that may help me or any advice on how to deal with these? i’m reluctant to see a dr yet as i’m so nervous of being switched to another medication as i’m almost 4 weeks seizure free and terrified of going back to seizures every few days... thanks in advance!

6 Replies
oldestnewest

I've had epilepsy since I was 19. I'm 42 now. I've been on Lamotrigine ER (500mg/day) for almost nine years now and it's been the best medicine for me, although not perfect. Even after this long I still have a majority of its listed side effects. Even with them though, I'm seizure free so I find the side effects as the lesser of two evils. It sounds like it may be affecting you similarly. You should mention it to your doctor. Maybe the ER version would work better for you, or maybe your dosage might be too high or low? It took awhile (around nine months if I recall) to figure out the type and dosage that worked best for me. That made the side effects a little better than they were. Either way, I'd still talk to your neurologist about it. I can understand you hesitancy to do so, because the thought of having a seizure is scary, but just because you're having the side effects doesn't mean they have to take you off the Lamotrigine if it's working. It might just need a little more tweaking. If you ever need to talk about having the epilepsy or dealing with things you can feel free to message me.

Reply

thank you so much for your reply - it’s really comforting to know that it’s normal to still experience side effects. you are definitely right about the lesser of two evils, if i need to cope with side effects vs seizures i am more than happy to do so! if you don’t mind me asking, how long have you been seizure free for? i really appreciate that and may take you up on that offer in the future. the diagnosis is very scary to me and i feel very alone with it all, i have never known anyone with epilepsy so it’s difficult not to have anyone to talk to who understands.

Reply

I've been seizure free since around Feb 2004 after I was started on Topamax. I moved to Lamotrigine because the Topamax made my mind all fuzzy and forgetful and made me super uncoordinated. The Lamotrigine doesn't make my mind cloudly and has brought back my long term memory, so I can't complain.

And honestly, I didn't think anyone else here had epilepsy either, but the more you talk about it with people, the more you'll find that have it, or tell you their sibling has it, or someone else close to them. I've found so many people in my area that either have it or know someone who does and can relate. Trust me, you're not alone in it.

1 like
Reply

thank you so much for your kind words. the fact you have been seizure free for that long gives me so much hope, i am finally starting to feel positively about the future and this has helped me massively towards that. it was so scary when the seizures started as all i could think about was how much it could ruin my life, but life goes on and i keep trying to tell myself that things could always be worse and to be thankful for the fact there are medicines out there that can help us 😊

Reply

I highly doubt it will ruin your life as once you find a med that works it's pretty manageable. It's good you have the outlook you do. The more time that passes it'll be easier to accept and not think much about.

1 like
Reply

I've had epilepsy for 45 years and am on Phenytoin and Tegretol, which I've been on for many years. When given new medication, it can take a certain amount of time to get into one's system depending on the person and the type of epilepsy and seizures one has. If concerned, speak to the Doctor but advise you are happy with the medication due to no seizures for a certain period.

It took a long time to get my dosages correct but even now I still experience the odd side effect, 30/40 years later!

Reply

You may also like...